Utah, 2016Winter Storm in Utah, December 8 to 11, 2016
December 8 to 11, 2016 · NWS SLC · 3 events in 3 counties and zones
A moist and slow moving Pacific storm system moved into Utah starting December 8. Precipitation was widespread across the state, but the biggest impact was heavy snowfall in Utah's northern mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and slow moving Pacific storm system moved into Utah starting December 8. Precipitation was widespread across the state, but the biggest impact was heavy snowfall in Utah's northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 8, 9:46 AM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Dec 8, 9:46 AM MST, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Salt Lake City UT
946 AM MST Thu Dec 8 2016
.SYNOPSIS...A persistent and quite moist westerly flow aloft will
generate significant precipitation for northern Utah and southwest
Wyoming through the upcoming weekend.
&&
.DISCUSSION...Have made some minor updates to the forecast for
this morning and this afternoon. The 700mb warm advection is
moving in across northwest Utah this morning with snow already
at Wendover. Radar showing these weak echoes moving rapidly
eastward to the west side of the Great Salt Lake. Have added PoPs
to the northern mountains this morning as the higher peaks of
central Wasatch already disappearing in light snow. Models appear
somewhat slow in this warm advection pattern in developing snow so
may have to make another update to increase PoPs for this
afternoon. The speed convergence of the upstream 700 mb winds into
the best 700 mb baroclinic zone is quite impressive with 40 kts
over northeast Nevada and only 15-20 kts over Utah. This may be
the key in pushing the onset of precip earlier and more widespread
for this afternoon from I-80 northward.
The cloud shield has spread rapidly eastward across the CWA this
morning with most reporting stations indicating a mid cloud deck.
Have boosted sky cover over eastern and southern portions of Utah
and across southwest Wyoming to mostly cloudy for the entire day.
&&
.AVIATION...The SLC terminal will see VFR conditions through the
morning with increasing clouds. Cigs are expected to drop to or
below 6000 feet AGL by 18z-19z, with a 30% chance of MVFR
conditions developing by 20-21Z in snow. Snow accumulation of 1
inch possible on untreated surfaces between 00z and 12z Friday
with a 40 percent chance of some snow accumulation prior to 00Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 3 PM this afternoon to noon MST
Friday for UTZ003-004-010.
Winter Storm Warning from noon today to 4 PM MST Saturday for
UTZ007>009.
Winter Storm Warning from 3 PM this afternoon to 3 PM MST Friday
for UTZ001-002-005-006.
WY...Winter Weather Advisory from 3 PM this afternoon to 3 PM MST
Friday for WYZ021.
&&
PUBLIC...Struthwolf
AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 8, 5:49 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MST THU DEC 8 2016
UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MST THU DEC 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE BEGINNING OF WHAT WILL BE AN ACTIVE WEATHER PATTERN WILL REACH
NORTHERN AND WESTERN UTAH AND SOUTHWEST WYOMING TODAY.
PRECIPITATION IN THE FORM OF SNOW WILL DEVELOP BY THIS AFTERNOON...
THEN GRADUALLY TURN OVER THE RAIN IN THE LOWER VALLEYS AS WARMER
AIR MOVES INTO THE REGION FROM THE WEST. RISING SNOW LEVELS
OVERNIGHT WILL TURN MOST PRECIPITATION TO RAIN OR RAIN AND SNOW
MIXED IN THE VALLEYS WITH SNOW...HEAVY AT TIMES IN THE NORTHERN
AND CENTRAL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PROLONGED PERIOD OF PRECIPITATION WILL EXIST ACROSS THE NORTHERN
HALF OF THE OUTLOOK AREA FROM FRIDAY ON THROUGH SUNDAY EVENING.
SIGNIFICANT SNOW ACCUMULATIONS ARE ANTICIPATED FOR THE NORTHERN
MOUNTAINS...WITH THE GREATEST ACCUMULATIONS FOR THE NORTHERN
WASATCH RANGE. VALLEY LOCATIONS WILL BOUNCE BETWEEN RAIN AND SNOW
THROUGH SATURDAY AFTERNOON...THEN TURN PRIMARILY TO SNOW LATE IN
THE WEEKEND.
THE SOUTHERN HALF OF UTAH WILL RECEIVE SIGNIFICANTLY LESS
PRECIPITATION...WITH MOST OF THIS CONFINED TO THE CENTRAL MOUNTAINS.
TEMPERATURES ARE EXPECTED TO REMAIN AT OR ABOVE SEASONAL NORMS
THROUGH THE WEEKEND.
HEADING INTO EARLY NEXT WEEK COLDER AIR ALONG WITH SOME ADDITIONAL
SNOW WILL SAG SOUTH INTO NORTHERN HALF OF THE OUTLOOK AREA. DOWN
SOUTH GENERALLY DRY CONDITIONS ARE EXPECTED WITH TEMPERATURES
RUNNING CLOSE TO MID DECEMBER NORMALS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains South of I-80
- When
- December 8, 3:00 PM MST to December 11, 3:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Brighton Resort received a storm total of 29 inches of snow. In addition, winds remained fairly strong December 8 through 10, including a peak wind gust of 65 mph at the Canyons - Lookout sensor.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 8, 4:00 PM MST to December 11, 3:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 39 inches at Powder Mountain and 36 inches at Snowbasin Resort. In addition, Ogden Peak recorded a peak wind gust of 75 mph on December 8.
Winter Storm, Western Uinta Mountains
- When
- December 8, 6:00 PM MST to December 11, 3:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.90 inches of liquid equivalent precipitation, or approximately 30 inches of snow. The peak recorded wind gust in the Uinta Mountains was a 68 mph gust at the Chepeta RAWS.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 8 to 10, 2016$1.8 million · 5 events
- Lake-Effect Snow in Pennsylvania, December 8 to 10, 2016$550,000 · 3 events
- Lake-Effect Snow in New York, December 8 to 11, 2016$171,000 · 9 events
- Strong Wind in Texas, December 8, 2016$40,000 · 1 event
- Ice Storm and Winter Storm in Oregon, December 8 to 10, 2016$13,000 · 11 events
- Winter Storm in Wyoming, December 8 to 11, 201612 events
- Winter Storm and High Wind in Wyoming, December 8 to 10, 201669 kt wind · 11 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Ice Storm and Winter Storm in Washington, December 8 to 10, 2016$3,000 · 8 events
- Heavy Snow in Idaho, December 8 to 10, 20168 events
- Extreme Cold in Wyoming, December 8, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670479, 670478, 670480.